Thursday, June 01, 2006

Rock and a Hard Place

I'm pretty sure I've had some for of tinnitus all my life. I can remember there being a ringing in my ears ever since I was a kid, and my father has said that he's always had a ringing in his ears, although that may be from the noise from the work environment he's been in.

After my bout with terminal stupidity last year I went through several rounds of physical therapy. After I graduated I was allowed to play sports again, mainly basketball, soccer and a little softball.

Prior to the break, more than a year and a half ago, I injured something muscular in the same arm playing tennis, causing some swelling and squishiness in the forearm muscles near the bone. Then I proceeded to break the radius a little less than a year later.

The arm still isn't right, but it's been getting slowly better over the past several months. The flexibility is very slowly coming back and the strength (what little there was) is mostly back. So, I tried getting on the tennis court again this past Memorial Day weekend. Overall, I felt like I could pretty much play up to the same level I did before (again, such that it was), but boy did the elbow not like it afterwards. Some of the flexibility went away, probably due to the swelling that popped up.

No sweat, I grabbed ice and started doping up. First with a couple of Motrin, and then the next day with a couple of Aleve. A friend had recommended it, I tried it the week before, and it seemed to work fairly well.

So what in the Sam Hill does this have to do with tinnitus?

A week ago I noticed a fluttering in my right inner ear... akin to hearing somebody beat on a bass drum from far away (with terrible time keeping), but actually feeling it in your ear. This time a year wreaks havoc on my allergies, so here I am thinking that my ear fluttering may be related to congestion problems.

After surfing google a bit I ran across this article on "ototoxic medications." It appears that folks hitting the "non-steroidal anti-inflammatory" sauce may incur a little bout of tinnitus or aggravate what they already have. Elsewheres I have read that these class of meds may also contribute to hypertension and weight gain due to water retention. I knew I had something to blame!

In any event, I'm going to lay off the sauce for a little while and try to stick to ice.

2 comments:

lokki said...

Man, didn't you see that movie with the kid and the frozen flag pole?? Don't try to stick to ice - you'll only get your tongue in a sling.

Glad to hear you found a name to curse :)

KO said...

Wow, do you think that's what happened to Pete Townsend?